Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 87, NWS State College, PA

June 25, 20204 counties in Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Jun 25, 2020, 8:10 PM EDT for 4 counties in Pennsylvania. It was in force for 50 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 25, 2020, 8:10 PM EDT (00:10 UTC)
Expired
Jun 25, 2020, 9:00 PM EDT
In force
50 min
Issued by
NWS State College, PA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Bedford County, PA, Franklin County, PA, Fulton County, PA, Huntingdon County, PA

The radar

The State College radar (KCCX), 83 km from the middle of the area, began a volume at 00:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 25, 8:20 PM EDTTSTM WND DMG1 Nw Coalmont, PATREE DOWN ACROSS THE ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 00:00Z, 0.2 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 00:00Z on 2020-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 00:00Z on 2020-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.1939Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-184 J/kg
Mixed-layer LCL
1733 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

238 
WUUS51 KCTP 260010
SVRCTP
PAC009-055-057-061-260100-
/O.NEW.KCTP.SV.W.0087.200626T0010Z-200626T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service State College PA
810 PM EDT Thu Jun 25 2020

The National Weather Service in State College PA has issued a

* Severe Thunderstorm Warning for...
  Northeastern Bedford County in south central Pennsylvania...
  Southern Huntingdon County in central Pennsylvania...
  Central Franklin County in south central Pennsylvania...
  Northeastern Fulton County in south central Pennsylvania...

* Until 900 PM EDT.

* At 809 PM EDT, a severe thunderstorm was located near Dudley,
  moving southeast at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to trees, roofs, and siding.

* Locations impacted include...
  New Enterprise, Waterfall, Wells Tannery, Fort Littleton, Dudley,
  Shy Beaver, Willow Hill, Sideling Hill Rest Area, Fannettsburg,
  Saxton, Broad Top City, Three Springs, Saltillo, Woodbury,
  Defiance, Hopewell, Coalmont and Shade Gap.

This includes The Pennsylvania Turnpike from mile markers 171 to 195.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4017 7841 4026 7833 4025 7830 4025 7828
      4033 7823 4018 7770 3993 7784
TIME...MOT...LOC 0009Z 293DEG 25KT 4022 7827 

HAIL...1.00IN
WIND...60MPH
 
$$

Martin
1 follow-up statement
873 
WWUS51 KCTP 260028
SVSCTP

Severe Weather Statement
National Weather Service State College PA
828 PM EDT Thu Jun 25 2020

PAC009-055-057-061-260100-
/O.CON.KCTP.SV.W.0087.000000T0000Z-200626T0100Z/
Bedford PA-Huntingdon PA-Franklin PA-Fulton PA-
828 PM EDT Thu Jun 25 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM EDT
FOR NORTHEASTERN BEDFORD...SOUTHERN HUNTINGDON...CENTRAL FRANKLIN AND
NORTHEASTERN FULTON COUNTIES...

At 825 PM EDT, a severe thunderstorm was located just southeast of 
Dudley, moving southeast at 30 mph. This storm has a history of 
damaging winds.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         trees, roofs, and siding.

Locations impacted include...
New Enterprise, Waterfall, Wells Tannery, Fort Littleton, Dudley, Shy
Beaver, Willow Hill, Sideling Hill Rest Area, Fannettsburg, Saxton,
Broad Top City, Three Springs, Saltillo, Woodbury, Defiance,
Hopewell, Coalmont and Shade Gap.

This includes The Pennsylvania Turnpike from mile markers 171 to 195.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4017 7841 4026 7833 4025 7830 4025 7828
      4033 7823 4018 7770 3993 7784
TIME...MOT...LOC 0025Z 293DEG 25KT 4017 7813 

HAIL...1.00IN
WIND...60MPH
 
$$

Martin

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 7:43 PM EDT, 27 minutes earlier.

Area forecast discussion, Jun 25, 7:43 PM EDT, 27 minutes before
Area Forecast Discussion
National Weather Service State College PA
743 PM EDT Thu Jun 25 2020

.SYNOPSIS...
Scattered showers and thunderstorms will fade this evening.
Expect plenty of sunshine on Friday with seasonal temperatures.
Showers and thunderstorms are most likely into Saturday with the
strongest storms in the afternoon capable of damaging winds and
heavy downpours. Conditions should trend drier during the
second half of the weekend through early next week. Temperatures
will remain near to above average heading into July.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
Scattered showers/thunderstorms will continue into the early
evening. Storms will pose some risk for isolated strong wind
gusts and marginally severe hail but should generally remain
below severe limits.

Cooling of the boundary layer should cause any showers/storms
to diminish this evening, then expect fair and seasonable
conditions the rest of the night. A calm wind associated with
surface ridge is likely to result in patchy late night fog again
in the deep river/stream valleys of northern Pa, or in those
locations that receive rain late today.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SATURDAY NIGHT/...
Most areas will see plenty of sunshine and dry wx on Friday.
However, latest HREF suggests a brief/spotty shower cannot be
ruled out. Will keep continuity and leave out mention of showers
in the forecast with the balance of the day expected to be dry
in most areas. Seasonable temps in the upper 70s to mid 80s.

An approaching warm front will spread increasing clouds into the
region Friday night, with late night-early AM showers/storms
possible across primarily the northern half of Pa. Early
showers/t-storms are likely to taper off by late morning, as
nose of low level jet shifts into NY state.

As surface low tracks across southern Ontario, diurnal heating
in warm sector is likely to result in an uptick in afternoon
thunderstorms along weak cool front across CPA. Blend of model
guidance continues to indicate moderately strong west-
southwesterly flow aloft to support a risk of scattered severe
storms capable of damaging wind gusts. SPC introduced a Slight
risk (level 2 of 5) earlier this morning with the D3 outlook,
with the next (D2) update scheduled for early Friday morning.
Cloud cover could potentially limit destablization and suppress
convection across the northwest mountains, with the greatest
risk of strong to severe storms most likely across the south
central 2/3 of CPA.

Waves of convection are possible later Friday into early Friday
night with storms moving along the aforementioned boundary.
There is the potential for some training as flow becomes
parallel to the front especially into western/southwest PA. WPC
introduced a MRGL risk (level 1 out of 4) of isolated flooding
which includes parts of the western Alleghenies, where model
guidance signals the highest areal QPF.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
Model and ensemble guidance continues to forecast an upper
trough/closed low settling into the Northeast U.S. Sunday into
the middle of next week. The first half of the period shows
good agreement on this set up, though typical timing/intensity
and run to run inconsistencies begin to develop by the end of
the period.

A cold front should get pushed to the south of the PA/MD line on
by Monday as the upper trough/closed low drops southeast from
Quebec. This front should be a focus for scattered showers and
T-storms mainly across the southern tier of CPA on Sunday. A
relative minimum in PWATs downstream of anomalous upper ridge
building over central Canada near Hudson Bay should favor a
mainly dry forecast through early next week before some diurnal
convection begins to creep back into the forecast by the end of
the period. Temperatures should average near to above average
heading into July.

&&

.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
00Z TAFS sent.

More active with storms than I expected when I left last
evening. Main storm just northwest of the office now.

Anyway, adjusted 00Z TAFS for the current activity.

Still not looking at widespread fog tonight. Will continue
to monitor the situation.

Earlier discussion below.

Scattered showers/storms will fade by later this evening.

Expect mainly VFR conditions with patchy fog/low cigs possible
overnight into early Friday morning.

Outlook...

Sat...Afternoon showers/sctd tsra with local reductions in cigs
and vsbys mainly across the NW half of PA.

Sun...Still a chance of showers and storms.

Mon...A chance of showers and storms, mainly south.

Tue...Mainly dry with VFR conditions.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Steinbugl
NEAR TERM...RXR
SHORT TERM...Steinbugl
LONG TERM...Steinbugl
AVIATION...Martin
Hazardous weather outlook, Jun 25, 3:48 PM EDT, 4 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
348 PM EDT Thu Jun 25 2020

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-262000-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin-
Juniata-Somerset-Bedford-Fulton-Franklin-Tioga-Northern Lycoming-
Sullivan-Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-
Adams-York-Lancaster-
348 PM EDT Thu Jun 25 2020

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

Scattered thunderstorms will persist into the early evening hours.
Some storms will contain brief gusty winds and small hail.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Severe thunderstorms with damaging winds 60 mph or greater and
large hail exceeding 1 inch in diameter are possible in a few spots
Saturday, mainly during the afternoon or evening hours.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 25, 7:04 PM EDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service State College PA
704 PM EDT Thu Jun 25 2020

PAZ024-025-252330-
Blair PA-Cambria PA-
704 PM EDT Thu Jun 25 2020

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF BLAIR AND CAMBRIA
COUNTIES UNTIL 730 PM EDT...

At 704 PM EDT, Doppler radar indicated a strong thunderstorm over
Portage, moving east at 25 mph.

Wind gusts of up to 55 mph and half inch hail are possible.

Locations impacted include...
Portage, Cresson, Gallitzin, Lilly, Spring Hill, Tunnelhill, Wilmore,
Cassandra, Allegheny Portage Railroad National Historic Site and Mt.
Aloysius College.

LAT...LON 4037 7873 4043 7874 4050 7845 4034 7845
TIME...MOT...LOC 2304Z 264DEG 21KT 4041 7868

Dangelo
Local storm report, Jun 25, 7:12 PM EDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
712 PM EDT THU JUN 25 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     TSTM WND DMG     1 WNW DUBOIS            41.13N 78.78W
06/25/2020                   CLEARFIELD         PA   LAW ENFORCEMENT

            TREE DOWN ON HILL ST.

&&

SDT
Local storm report, Jun 25, 7:23 PM EDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
723 PM EDT THU JUN 25 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     TSTM WND DMG     1 WNW DUBOIS            41.13N 78.78W
06/25/2020                   CLEARFIELD         PA   911 CALL CENTER

            TREE DOWN ON A HOUSE ON HILL ST.

&&

SDT
Special weather statement, Jun 25, 7:26 PM EDT, 44 minutes before
Special Weather Statement
National Weather Service State College PA
726 PM EDT Thu Jun 25 2020

PAZ012-041-260000-
Northern Clinton PA-Northern Lycoming PA-
726 PM EDT Thu Jun 25 2020

...A STRONG THUNDERSTORM WILL AFFECT RURAL PARTS OF CLINTON
AND LYCOMING COUNTIES UNTIL 800 PM EDT...

At 725 PM EDT, Doppler radar indicated a strong thunderstorm near
Hyner, moving east at 15 mph.

Wind gusts of up to 55 mph and nickel size hail are possible.

Locations impacted include...
Slate Run and Cammal.

LAT...LON 4134 7761 4139 7764 4151 7748 4136 7737
TIME...MOT...LOC 2325Z 248DEG 14KT 4138 7759

Dangelo
Special weather statement, Jun 25, 7:30 PM EDT, 40 minutes before
Special Weather Statement
National Weather Service State College PA
730 PM EDT Thu Jun 25 2020

PAZ018-260000-
Northern Centre PA-
730 PM EDT Thu Jun 25 2020

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF CENTRE COUNTY UNTIL 800
PM EDT...

At 730 PM EDT, Doppler radar indicated a strong thunderstorm over
Clarence, moving east at 35 mph.

Wind gusts of up to 55 mph and pea size hail are possible.

Locations impacted include...
Snow Shoe, Clarence, Moshannon, Pine Glen and Orviston.

LAT...LON 4113 7777 4109 7773 4103 7775 4099 7808
      4101 7806 4102 7807 4105 7806 4105 7807
      4114 7804
TIME...MOT...LOC 2330Z 262DEG 29KT 4107 7798

Dangelo
Special weather statement, Jun 25, 7:55 PM EDT, 15 minutes before
Special Weather Statement
National Weather Service State College PA
755 PM EDT Thu Jun 25 2020

PAZ025-026-034-035-260045-
Bedford PA-Fulton PA-Blair PA-Huntingdon PA-
755 PM EDT Thu Jun 25 2020

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF BEDFORD...HUNTINGDON...
FULTON...AND BLAIR COUNTIES UNTIL 845 PM EDT...

At 754 PM EDT, Doppler radar indicated a strong thunderstorm near
Martinsburg, moving southeast at 20 mph.

Wind gusts 40 to 50 mph and half inch hail are possible.

Locations impacted include...
Roaring Spring, New Enterprise, Martinsburg, Claysburg, Waterfall,
Wells Tannery, Dudley, Shy Beaver, Sideling Hill Rest Area, Saxton,
Broad Top City, Three Springs, Saltillo, Woodbury, Defiance,
Hopewell, Cassville, Coalmont and Altoona-Blair County Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4018 7850 4035 7843 4028 7792 4002 7802
TIME...MOT...LOC 2354Z 286DEG 18KT 4025 7838

Martin

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 8:51 PM EDTSpecial Weather StatementCTPFulton24 min
Jun 25, 9:02 PM EDTSpecial Weather StatementCTPFranklin28 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.